Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 3, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Apr 17, 2004, 5:23 AM EST for Starke County, Indiana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2004, 5:23 AM EST (10:23 UTC)
- Expired
- Apr 17, 2004, 5:45 AM EST
- In force
- 22 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Starke County, IN
The radar
The Northern Indiana radar (KIWX), 80 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 10.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 264 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 2328 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
160 WUUS53 KIWX 171023 SVRIWX INC149-171045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 522 AM EST SAT APR 17 2004 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN STARKE COUNTY IN INDIANA * UNTIL 545 AM EST * AT 522 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF KNOX...MOVING EAST AT 45 MPH. THREE QUARTER INCH DIAMETER HAIL IS LIKELY WITH THIS SEVERE STORM SEEK SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4132 8671 4120 8686 4119 8648 4132 8649
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 4:33 AM EST, 50 minutes earlier.
Area forecast discussion, Apr 17, 4:33 AM EST, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 433 AM EST SAT APR 17 2004 .UPDATE... LINE OF THUNDERSTORMS DEVELOPED SOUTHWARD BETWEEN 08Z AND 09Z...SO QUICK UPDATE TO BRING STORMS A FEW COUNTIES FURTHER SOUTH EARLY THIS MORNING. && .PREV DISCUSSION... SHORT TERM... AN MCS DEVELOPED OVER IOWA OVERNIGHT BUT BY 07Z HAD DIMINISHED TO JUST A FEW SHOWERS ALONG THE MISSISSIPPI RIVER. NEW STORMS DEVELOPED OUT AHEAD OF THE ORIGINAL CLUSTER...ALONG THE OLD MCS GUST FRONT. THESE STORMS WERE HEADING EAST AND MAY CLIP OUR MICHIGAN COUNTIES EARLY THIS MORNING. ATTENTION THEN TURNS TO A COOL FRONT SINKING SLOWLY SOUTHWARD THROUGH THE WESTERN GREAT LAKES. THIS FRONT IS EXPECTED TO ENTER THE NORTHERN CWFA EARLY THIS AFTERNOON BEFORE STALLING...AND THEN RETURNING NORTH AS A WARM FRONT THIS EVENING IN RESPONSE TO LOW PRESSURE DEVELOPING ALONG THE NEBRASKA/SOUTH DAKOTA BORDER. THE FRONT IS WEAK AND THERE ARE NO POTENT UPPER WAVES PROGGED THROUGH THE AREA THIS AFTERNOON. DEEP MOISTURE IS LACKING AND UPPER JET DYNAMICS STAY TO OUR NORTH AND WEST. TIME HEIGHTS AND CROSS SECTIONS SHOW LITTLE UPWARD MOTION. MODELS DID NOT VERIFY WELL AT 06Z WITH MID-MISSISSIPPI VALLEY DEW POINTS...AND APPEAR TO BE OVERDOING THEM BY A FEW DEGREES IN OUR CWFA THIS AFTERNOON ESPECIALLY GIVEN LACK OF EVAPOTRANSPIRATION FROM STILL BARE FIELDS AND TREES. HOWEVER ATMOSPHERE WILL BECOME QUITE UNSTABLE...LI TO -6...CAPE OVER 2000...MID-LEVEL LAPSE RATES OF 6.5 TO 7 DEG C/KM. GFS DOES DEPICT A WEAK SHORT WAVE TRAVELING OVERHEAD THIS AFTERNOON. ALSO MAY HAVE BOUNDARY IN THE AREA FROM THIS MORNING/S ACTIVITY. PLUS SURFACE FRONT WILL BE PUSHING IN. THUS...A CHANCE OF THUNDERSTORMS STILL CERTAINLY WARRANTED...AND WILL BE IN THE FORECAST THROUGHOUT THE CWFA BY AFTERNOON. SCATTERED AFTERNOON STORMS SHOULD THEN DISSIPATE THIS EVENING WITH SETTING OF SUN AND FRONT PUSHING BACK NORTH. SOUTHWARD MOVING COOL FRONT GETS A LITTLE BOOST IN THE NORTHWEST NEAR 40 DEGREE LAKE MICHIGAN TODAY SO WILL ACCEPT GUIDANCE HIGHS THERE. MODELS HAVE BEEN TOO COOL WITH FORECAST HIGHS LAST SEVERAL DAYS SO WILL GO SLIGHTLY ABOVE MOS ELSEWHERE...THOUGH WITH MORE CLOUDINESS TODAY MOS SHOULDN/T BE AS FAR OF AS YESTERDAY. LONG TERM... FORECAST CHALLENGE IS SHOWER AND THUNDERSTORM POTENTIAL FOR MONDAY AFTERNOON AND EVENING. FOCUS FOR SHOWERS AND THUNDERSTORMS SHOULD REMAIN TO THE NORTH OF FORECAST AREA SUNDAY. WITH RIDGE BREAKING DOWN...SHOWERS AND STORMS COULD SLIP INTO FORECAST AREA SUNDAY NIGHT...SO GOING CHANCE POPS LOOK GOOD. MODELS IN GOOD AGREEMENT IN BRINGING STRONGER 500 MB SHORTWAVE ACROSS FORECAST AREA ON MONDAY...WITH ETA JUST A BIT FASTER THAN GFS AND UKMET. AT THE SURFACE...ETA FASTEST WITH PROGRESSION OF COLD FRONT WITH GFS SLOWEST AND UKMET A COMPROMISE. COMBINATION OF WEAK LOW LEVEL CONVERGENCE...PVA AND UPPER LEVEL DIFLUENCE SUPPORT CHANCE POPS...DESPITE LIMITED MOISTURE. WITH STRONG WIND FIELDS...850 MB WINDS IN EXCESS OF 50 KT...SEVERE STORMS WILL BE POSSIBLE IF DEVELOPMENT OCCURS. TUESDAY SHOULD BE DRY...BUT FRONT WILL PUSH BACK NORTH TUESDAY NIGHT AND WEDNESDAY...THEN HOVER ABOUT FORECAST AREA...SO CHANCE POPS THROUGHOUT LATER PERIODS LOOK GOOD. ETA...GFS AND NGM MOS NUMBERS HAVE BEEN TOO COOL OF LATE AND SUSPECT SUNDAY NUMBERS ARE SEVERAL DEGREES TOO COOL AS WELL...GIVEN SUN POTENTIAL AND 850 MB TEMPERATURES IN EXCESS OF 15C...SO WILL RAISE ABOUT 5 DEGREES. WITH MIXING DUE TO STRONG BOUNDARY LAYER WINDS SUNDAY NIGHT...PREFER WARMER ETA MOS LOWS. && .AVIATION... IOWA MCS WAS WEAKENING AT MIDNIGHT AS REFLECTIVITIES WERE DECREASING...CLOUD TOP TEMPERATURES WERE WARMING SLIGHTLY...AND IOWA OFFICES HAD JUST ABOUT STOPPED ISSUING SEVERE THUNDERSTORM WARNINGS AS THE COMPLEX/S GUST FRONT RACED OUT AHEAD OF IT. STILL...BROKEN LINE OF SHOWERS AND STORMS DID CONTINUE FROM EASTERN IOWA INTO SOUTHERN WISCONSIN. THIS IS TIMED TO BE IN THE SOUTH BEND AREA AROUND SUNRISE SO INCLUDED VCTS AT KSBN AT THAT TIME. ATTENTION THEN SHIFTS TO A COOL FRONT SLIPPING SLOWLY SOUTHWARD TODAY...REACHING SOUTH BEND EARLY THIS AFTERNOON AND APPROACHING FORT WAYNE EARLY THIS EVENING BEFORE BECOMING NEARLY STATIONARY. THOUGH MOISTURE IS NOT DEEP AND TRIGGERS ARE WEAK TODAY...ATMOSPHERE WILL BECOME VERY UNSTABLE. SO...INCLUDED VCTS AT KSBN AROUND THE TIME THE FRONT WILL BE IN THE VICINITY. KEPT ACTIVITY OUT OF KFWA FOR NOW WHERE GREATER UNCERTAINTY EXISTS. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. && 12/BARJENBRUCH
Hazardous weather outlook, Apr 16, 6:20 AM EST, 23 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 620 AM EST FRI APR 16 2004 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-171100- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 620 AM EST FRI APR 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. THE GREATEST CHANCE FOR STORMS WILL BE TO THE NORTH AND WEST OF A LINE FROM DEFIANCE TO FORT WAYNE TO MONTICELLO. A FEW OF THE STORMS MAY BE SEVERE. THE THUNDERSTORMS WILL BE GENERATED IN RESPONSE TO A COLD FRONT SINKING SOUTH INTO NORTHERN INDIANA AND NORTHWEST OHIO. A SECOND ROUND OF THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT AND MONDAY...POSSIBLY LINGERING INTO MONDAY NIGHT OVER NORTHWEST OHIO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX BML/BARJENBRUCH
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.